December 28, 2018 — The FDA is warning about an increased risk of deadly tears in the aorta for patients who are taking fluoroquinolone antibiotics.
Fluoroquinolone antibiotics are powerful drugs that include Avelox and Cipro. They increase the risk of sudden tears in the main artery of the body, called the aorta, according to the FDA:
“These tears, called aortic dissections, or ruptures of an aortic aneurysm, can lead to dangerous bleeding or even death.”
The FDA is asking doctors not to prescribe fluoroquinolone antibiotics to patients who are at high risk of heart damage, unless there is no other option.
These high-risk patients “include those with a history of blockages or aneurysms (abnormal bulges) of the aorta or other blood vessels, high blood pressure, certain genetic disorders that involve blood vessel changes, and the elderly.”
Furthermore, patients should call 911 or go to the emergency room immediately if they experience sudden, severe, and constant pain in the stomach, chest or back.
The problem is that symptoms of an aortic aneurysm often do not show up until it becomes large or bursts. Patients should tell their doctor immediately about any unusual side effects from the drugs.